Winter Storm, Windsor
- When
- February 25, 2:00 AM EST to 4:00 PM EST
- Where
- Windsor forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 6 to 10 inches were common, the heaviest occurring in the latter third of the event.
Low pressure moved from the Ohio River Valley across southern New England on February 25th. Snow developed across VT in the early morning hours and ended by mid to late afternoon with snowfall amounts of 6 to 12 inches across the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure moved from the Ohio River Valley across southern New England on February 25th. Snow developed across VT in the early morning hours and ended by mid to late afternoon with snowfall amounts of 6 to 12 inches across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 25, 12:56 AM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
1256 AM EST Fri Feb 25 2022
.SYNOPSIS...
A winter storm will spread a widespread accumulating snowfall across
the North Country on Friday with accumulations of 6 to 12 inches
anticipated. Temperatures will remain below normal, supporting a
fluffy type of snow with highs only in the teens to lower 20s on
Friday. A sharp cold front will produce snow showers with embedded
snow squalls on Sunday, followed by colder temperatures again to
start early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1256 AM EST Friday...Forecast remains on track so no big
changes needed. Precipitation continues to expand in areal
coverage to our southwest and will be moving into the region as
the morning progresses. This is all handled well in the
forecast.
Previous Discussion...
No significant changes made to fcst as guidance is in excellent
agreement for a widespread accumulating snowfall of 6 to 12
inches on Friday acrs our region.
Winter storm warnings continue from 06z Friday to 03z Saturday for
the entire North Country.
Clouds quickly increase overnight with snow arriving btwn 06z-09z
acrs our extreme southern fa and expanding north into central VT and
northern NY by 12z and acrs entire region by 15z.
Water vapor shows fast confluent flow acrs the ne conus while deep
sub-tropical moisture is advecting northward acrs the MS River
Valley. This moisture associated with mid/upper lvl trof acrs the
central Plains and developing sfc low pres over southern Missouri wl
impact our fa on Friday. Have noted plenty of lightning activity
over southern Missouri/northern Arkansas this aftn associated with
potent embedded 700 to 500mb vort, which wl move directly acrs our
cwa btwn 15z-21z Friday, resulting in a period of moderate to heavy
snowfall. HREF shows 1 to 2 inch per hour rates with pockets of up
to 2.5 inches per hour over the dacks around 18z Friday, which looks
reasonable given the idea of strong dynamics and deep moisture
within the DGZ. Fluff factor could result in some areas
overachieving, but limiting factor wl be extremely quick movement of
system, with favorable dynamics/lift and moisture only lasting for 3
to 6 hours from west to east acrs our fa. South-central VT looks to
receive slightly higher qpf/snowfall, as this region is under
favorable 850mb fgen during Friday morning, helping to enhance
snowfall rates, while northern sections wl be on the fringes of this
and wl have to wait until dynamics from s/w and 7h circulation moves
overhead btwn 15z-21z. Otherwise, qpf should range from 0.35 to 0.50
northern zones, with 0.50 to 0.75 central-southern cwa, resulting in
6 to 12 inches of snow from north to south. Snow ratios of 15 to 18
to 1 look reasonable on average, but wl need to be watched closely
within localized mesoscale bands for enhanced snowfall amounts.
Would not surprise me if a secondary band of moderate snowfall
occurs from near SLK to BTV to MVL with localized higher snowfall,
but the predictability of these features are very difficult. The
other mesoscale factor to watch, wl be east-southeast downslope flow
near summit level of 30 to 40 knots along the western slopes, which
may initially limit some snowfall on Friday morning. When combining
all factors together a fairly uniform and straight forward moderate
snowfall is on track for the North Country and well needed given
recent warmth.
Accumulating snowfall quickly ends around 00z Saturday, with limited
upslope enhancement on backside as moisture is rapidly drying out at
all levels. Highs on Friday wl be in the mid teens to l/m 20s, but
fall back into the single digits above and below zero by Sat
morning.
&&
.SHORT TERM /SATURDAY NIGHT/...
As of 324 PM EST Thursday...Saturday will feature quiet weather
with temperatures a bit cooler than normal with highs ranging
through the 20s. Warm front lifts across the north country on
Saturday night as a low pressure system lifts well north of our
region. Will mainly just notice an increase in clouds which will
result in temperatures quite a bit warmer than recent nights,
ranging from the teens to lower 20s, warmest in the St Lawrence
valley with warm southwesterly flow. Winds will also pick up out
of the southwest overnight ahead of approaching cold front. As
southwesterly flow increases late Saturday evening into the
overnight will see chance for some lake effect snow showers off
Lake Ontario to reach our southern St Lawrence valley area.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 324 PM EST Thursday...Snow showers will become likely on
Sunday as cold front sweeps across our region as low tracks
north and east of the area. Winds will veer from southwesterly
to northwesterly behind the cold front by Sunday afternoon. High
temperatures will reach the upper 20s to lower 30s on Sunday.
Looks like we have some potential for some organized snow
squalls on Sunday as the strong front crosses the area with some
low level instability present. Snow showers will come to an end
Sunday night, then drier weather returns with a ridge of
surface high pressure over the region for Monday and Monday
night. A quick moving clipper low will cross the area on Tuesday
bringing next chance for light snow to the region. The clipper
passes through the region quickly, with snow coming to an end
Tuesday night. Will have some lingering chances for snow showers
on northwesterly flow through early Wed night. For the end of
the week we'll see another large ridge of Canadian high pressure
build down into our area with a return to drier and colder
weather again.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Conditions will continue to deteriorate
as the morning progress. VFR conditions will quickly change to
IFR with periods of LIFR and VLIFR due to moderate to heavy
snow. The worst conditions will be between 14z and 22z. Slowly
improving conditions are expected after 00z, with MVFR and VFR
ceilings and visibility through the remainder of the period.
Winds will generally be 10 knots or less, but gust in the 15 to
20 knot range from the northwest after 18z.
Outlook...
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 10 PM EST this evening for
VTZ001>012-016>019.
NY...Winter Storm Warning until 10 PM EST this evening for
NYZ026>031-034-035-087.
&&
SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...EvensonHazardous Weather Outlook National Weather Service Burlington VT 341 AM EST Thu Feb 24 2022 NYZ026>031-034-035-087-VTZ001>012-016>019-250845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 341 AM EST Thu Feb 24 2022 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 PM EST FRIDAY... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
Snowfall amounts of 6 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 6 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 6 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event. At the tail end of the event (early evening rush hour), a 30-car pile up near Exit 17 (Colchester/Milton) on Interstate 89 led to one fatality.
Snowfall amounts of 8 to 12 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 12 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 8 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 5 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 5 to 10 inches were common, the heaviest occurring in the latter third of the event.
Snowfall amounts of 6 to 10 inches were common, the heaviest occurring in the latter third of the event.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Western Chittenden | 2022-02-25 | 44 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000731, 1000732, 1000733, 1000734, 1000735, 1000736, 1000737, 1000738, 1000739, 1000740, 1000741, 1000742, 1000743, 1000744, 1000745, 1000746.